Published online by Cambridge University Press: 13 June 2014
This case report is of a young male with learning disability, who presented with long-term polydipsia and hyperphagia. The patient's polydipsia and hyperphagia showed a correlation with long-term use of neuroleptics for behavioural problems. Withdrawal of all neuroleptic medication resulted in an immediate improvement in both the polydipsia and hyperphagia leading to a complete resolution of both symptoms. While neuroleptics are a recognised cause of polydipsia, hyperphagia is less frequently described and we believe this to be the first report in which a patient is observed to have polydipsia and hyperphagia induced by neuroleptics. We discuss the possible aetiological mechanisms for both polydipsia and hyperphagia and conclude that the basic pathophysiology in our case appears to be a neuroleptic induced malfunction of the satiety centre due to blockage of dopamine receptors in the ventromedial hypothalamus.
Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.